South Dakota, 2018

Hail and Damaging Wind in South Dakota, May 7, 2018

May 7, 2018 · NWS UNR · 2 events in 1 county or zone

Another severe thunderstorm produced strong wind gusts and small hail in the Midland area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Another severe thunderstorm produced strong wind gusts and small hail in the Midland area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 4:25 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, May 7, 4:25 PM MST, 2 hours 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
525 PM MDT Mon May 7 2018

.DISCUSSION...(This Evening Through Monday)
Issued at 220 PM MDT Mon May 7 2018

Latest upper level analysis shows the ridge axis over the
northern plains with a shortwave trough pushing into eastern
Montana. At the surface, a trough extends through western South
Dakota into eastern Wyoming. Temperatures are currently in the 70s
and 80s.

The shortwave trough over Montana will move into the area over the
next few hours. Low level moisture continues to increase, but is
limited as dew points are only in the 40s. However, the moisture is
still sufficient, especially when combined with surface heating,
deep mixing, and very steep mid-level lapse rates supporting CAPE of
250-1000 J/kg through the early evening. Shear profiles indicate
that the severe threat looks marginal at this time, with gusty winds
due to inverted-v profiles and small to moderate sized hail being
the main threats. The severe potential should weaken by late evening
given decreasing instability and increasing inhibition as the storms
move east.

Chances for showers and thunderstorms will once again be possible on
Tuesday with unstable cyclonic flow overhead, sufficient low level
moisture and daytime heating. For Wednesday, the upper ridge begins
to flatten and move east as a long wave trough begins to move into
the western CONUS. This would mean Wednesday would be the last of
the warm days until next week. A cold front will back into the
region Thursday into Friday, which would mean cooler temperatures
and increasing chances for precipitation. The western longwave
trough and associated cold front will push through this weekend,
keeping the cool and unsettled conditions in place. In addition to
the below average temperatures, windy conditions are expected for
Saturday and Sunday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 524 PM MDT Mon May 7 2018

Scattered showers and thunderstorms will continue to impact the
area this evening into the overnight hours. Temporary MVFR/IFR
conditions and wind gusts 30-40 kt are possible in the
thunderstorms. Otherwise, VFR conditions are expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...Sherburn
Hazardous weather outlook, May 7, 2:13 AM MST, 16 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
313 AM MDT Mon May 7 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
313 AM MDT Mon May 7 2018 /413 AM CDT Mon May 7 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered afternoon and evening thunderstorms are expected this
afternoon and evening. Widespread severe weather is not expected.
However, a few storms could be strong to severe, with hail and
gusty winds possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A near daily chance of showers and thunderstorms are expected this
week. Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 7, 6:06 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT MON MAY 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     2 SW BRIDGER            44.53N 101.93W
05/07/2018  M50 MPH          ZIEBACH            SD   DEPT OF HIGHWAYS

&&

BUNKERS
Local storm report, May 7, 6:09 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT MON MAY 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     2 SW BRIDGER            44.53N 101.93W
05/07/2018  M62 MPH          ZIEBACH            SD   DEPT OF HIGHWAYS

&&

ME
Special weather statement, May 7, 6:15 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
715 PM MDT MON MAY 7 2018

WYZ055-058-080200-
Weston WY-Southern Campbell WY-
715 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND
NORTHWESTERN WESTON COUNTIES UNTIL 800 PM MDT...

At 714 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Rozet, or 21 miles southeast of Gillette, moving east
at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Campbell and northwestern Weston Counties.

LAT...LON 4417 10524 4418 10491 4418 10482 4394 10486
      4398 10524
TIME...MOT...LOC 0114Z 268DEG 18KT 4408 10515

Sherburn
Local storm report, May 7, 6:27 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
727 PM MDT MON MAY 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             PINE HAVEN              44.35N 104.81W
05/07/2018  E1.50 INCH       CROOK              WY   SOCIAL MEDIA

            FACEBOOK IMAGE SHOWS HAIL RANGING FROM HALF DOLLAR TO
            PING PONG SIZE

&&

KDS
Local storm report, May 7, 6:30 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
730 PM MDT MON MAY 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             PINE HAVEN              44.35N 104.81W
05/07/2018  E1.50 INCH       CROOK              WY   SOCIAL MEDIA

            FACEBOOK IMAGE SHOWS HAIL RANGING FROM HALF DOLLAR TO
            PING PONG SIZE

&&

CORRECTED EVENT TIME

KDS
Special weather statement, May 7, 6:33 PM MST, 1 minute before
Special Weather Statement
National Weather Service Rapid City SD
833 PM CDT MON MAY 7 2018

SDZ047-080215-
Todd SD-
833 PM CDT MON MAY 7 2018

...STRONG THUNDERSTORM FOR CENTRAL TODD COUNTY UNTIL 915 PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosebud, or 14 miles southwest of Mission, moving east at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mission, Rosebud, Saint Francis, Okreek, Spring Creek, Hidden Timber
and Haystack Butte.

LAT...LON 4329 10102 4339 10032 4339 10022 4317 10022
      4309 10108
TIME...MOT...LOC 0133Z 256DEG 43KT 4321 10090

Bunkers

The radar

The Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
May 7, 6:34 PM MST
Where
Haakon County, 1 mi NE of Midland
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -101.136

Hail, Haakon

When
May 7, 6:42 PM MST
Where
Haakon County, Midland
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
44.070, -101.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744115, 744116.